|Am I doing myself any good?
Jun 25, 2014
I have been on Atripla for 3 years. Recently started a new job and it's so stressful. I sometimes forgot or take my meds after food . Please help .
| Response from Dr. Young
Hello and thanks for posting.
Staying on HIV medications is the best way to do your health good. That said, it's naive to think that there aren't situations where staying on medications isn't challenging, or where adherence gaps are of greater risk than not staying on the medications.
First, it's important to bear in mind, that adherence need not be perfect to achieve clinical success. Most experts in the adherence field now say that the goal of medication adherence is around 90-95%. That means that if you miss no more than 1 dose in 10 to 20 days, you're doing fine.
Second, the dietary "restriction" of Atripla- namely, to take on an empty stomach- only really applies to reduce efavirenz's (part of Atripla) side effects. Taking Atripla with food actually increases the absorption of efavirenz, so while one might have slightly greater side effects if you take it with food, there is no risk that the medication won't do it's job in stopping HIV.
In the end, if your adherence is falling below the target 90%, then it might be time to have a thoughtful conversation with your care provider; to talk about the issues that make adherence difficult and if any of these might be fixable. If side effects are problematic, perhaps a switch to a different medication (without time of day, or diet restrictions, for example) could be beneficial. If in the short term, they're not (and jeopardizing drug resistance) the issues aren't fixable, and if your CD4 count (and immune health) isn't low, it might be better to take a break from medications until such a time when adherence can be improved. That doesn't mean that you should run away from care and clinical monitoring- people who stop their medications should be monitored more closely, and the acceptability of medications should be assessed periodically.
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.